• Allen Stanfield

Beware of Medication Side Effects

Updated: Jan 23



In my home it seems like cold and flu season has had a good run this year. Just based on personal observation, that’s been a pretty consistent theme among my friends as well.  Since late November, someone (or multiple someones) in our household has been sick with the flu, strep, bacterial sinus infections and colds during that time frame. Being as active as we are, it’s been very hard to accept the necessary downtime that comes with being sick.  I think active folks are often the worst at resting and often look for a quick fix.


The idea of a pill to set us on the way to better health is really appealing. But there are often risks that are forgotten or ignored. Having been witness to some of these side effects, I thought it was important to address them.


Levaquin

First off, I wanted to specifically mention Levaquin (brand name for Levofloxacin) This class of antibiotics is associated with tendinitis and tendon rupture. I’m familiar with a number of individuals that have been impacted by this.  In one particular case, a physician described it as “you needed a BB, and you were prescribed a grenade.”  


This is directly from the FDA drug insert on Levaquin - 



This is what is known as a “black box warning.”  This is the strictest warning put in the labeling of prescription drugs or drug products by the Food and Drug Administration (FDA) when there is reasonable evidence of an association of a serious hazard with the drug.

The full link is here https://www.fda.gov/media/75773/download.



Antibiotic-associated colitis

Another issue that is more common than many realize is Pseudomembranous colitis, aka antibiotic-associated colitis. Antibiotic-associated colitis will really do a number on a young, healthy athletic person.  The drug kills the offending bacteria (strep, bronchitis, UTI, ear infection, sinusitis) but then also kills the “good” bacteria in the gut which throws off the entire balance. Profuse diarrhea, dehydration, electrolyte imbalance...  and sometimes “superinfection” (superimposed infection) by Clostridium difficile (C. diff) can then take over and infect the GI tract. Young athletic folks can be impacted for MONTHS. When it sets in it can render them incapacitated for long periods of time, to the point where they can’t leave the house due to chronic, constant diarrhea.  


Drugs potentially associated with this include:

  • Levaquin (fluoroquinolone)

  • Fluoroquinolones - ciprofloxacin (Cipro) and levofloxacin

  • Penicillins - amoxicillin and ampicillin

  • Clindamycin (Cleocin)

  • Cephalosporins - Rocephin, Cefixime (Suprax)



Prednisone/Corticosteroids

Commonly used for inflammatory conditions (sinusitis, bronchitis, etc...) these DosePaks can work great when taken as a short burst (3-5 days). But prolonged or recurrent use of the drug can weaken bones and ligaments.

https://www.accessdata.fda.gov/drugsatfda_docs/label/2010/021959s004lbl.pdf


Prednisone:

Musculoskeletal: Osteonecrosis of femoral and humeral heads, charcot-like arthropathy, loss of muscle mass, muscle weakness, osteoporosis, pathologic fracture of long bones, steroid myopathy, tendon rupture, vertebral compression fractures.


Medrol injections are sometimes perscribed for bursitis, arthritis, etc., but ultimately these can weaken the tissue with repeated use.  

https://www.accessdata.fda.gov/drugsatfda_docs/label/2018/011757s114lbl.pdf


NSAIDs 

When taken on an empty stomach, NSAIDs can cause significant gastritis or GI bleeding.  If these are taken in a state of dehydration they can cause kidney damage. Be sure to take these with food and stay hydrated.  Many patients will be told to take NSAIDs (Advil, Aleve, ibuprofen, Motrin) to quell the myalgia and discomfort associated with viral infections and other seasonal conditions.  These purely treat symptoms and do not treat the underlying infection or offending agent. They allow for symptom control while the illness runs its course, but be sure to only take as advised and be sure to stay hydrated.



I’m fortunate to have a tremendous resource who I often tap for information and advice,

Evan Malone, M.D. (Board Certified Internal Medicine), who provided bulk of information for this piece. He is not providing any medical advice, rather educating on high-alert medications to be aware of when discussing treatment options with Medical Providers



60 views
  • Grey Facebook Icon
  • Grey Instagram Icon
  • Grey Twitter Icon
  • Grey YouTube Icon
  • Grey LinkedIn Icon
Team MPI
Copyright © 2020 
Multisport Performance Institute, Inc.